Does the pill cause weight gain?

What to do if you put on weight on the pill

One of the main worries about going on the pill is that it will cause weight gain and there’s a lot of debate about whether or not this is the case. While some studies claim to have disproved this, it’s generally accepted that weight gain might be a side effect of the pill in a small number of women and that this is usually temporary. 

 

How does the pill cause weight gain?

One of the reasons that the pill is linked to weight loss is due to the presence of oestrogen which can affect your appetite. When the pill first became available in the 1960s, it contained a much higher amount of the hormone than the pills that are around today. Because of this, women gained weight much quicker. 

Many health professionals have advised that the pill does not cause permanent or significant weight gain and in most cases, what appears to be excess weight is actually fluid retention. 

Order safe and effective contraception (birth control)

Product Img
Gedarel from £11.95
Product Img
Noriday from £11.95
Product Img
Millinette from £10.80
Product Img
Lucette from £13.50
View all treatments

Other factors to consider

There are many other factors which can contribute to weight gain, for example, diet, periods of inactivity, mood disorders or a change in lifestyle. Stress can have a major impact on your energy levels and motivation and can cause you to rely on junk food for comfort. Some of the other side effects of the pill may indirectly cause you to feel like eating more or leave you too tired to exercise or to cook healthy meals. It will take your body a bit of time to adjust to the pill, so if this does happen it will be temporary in most cases. 

 

Preventing weight gain

If you’re worried about gaining weight, then consider evaluating your lifestyle as a whole. Make sure you eat properly and avoid too many sweet or fatty foods and exercise regularly. 30 minutes a day is enough, which can include a brisk walk, jog or a swim. If your daily routine revolves around sitting, i.e. if you work in an office, try to get up and move around every hour and go for a walk at lunchtime. 

Asking for a pill that has a low dose of hormones can also help to prevent the pill triggering weight gain. 

If you do gain a little weight, don’t beat yourself up about it. Everyone puts on weight from time to time, it’s completely normal. Your body is going through a change, give it the time it needs to get used to it and pretty soon you’ll get back to normal, or you might just learn to love your new curves. 
 

Sources

Health> I Gained 15 Pounds After Going on the Pill—So I Spoke to Gynecologists to Find Out Why: https://www.health.com/condition/birth-control/birth-control-weight-gain

NHS> ‘No Weight Gain From the Pill’: https://www.nhs.uk/news/obesity/no-weight-gain-from-the-pill/

Buy the contraceptive pill, patch or ring from Dr Felix, your trusted online pharmacy

felix-star-rating

We’re a fully regulated UK pharmacy, with qualified
British doctors and happy customers.

Orders not approved will be fully refunded

Your trusted online doctor

Order now for delivery on Wednesday